0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

THE NITRITOID CRISES AFTER ARSPHENAMIN INJECTIONS

LOUIS BERMAN, M.D.
Arch Intern Med (Chic). 1918;XXII(2):217-223. doi:10.1001/archinte.1918.00090130093006.
Text Size: A A A
Published online

HISTORICAL  Soon after the introduction of arsphenamin, in 1910, reports began to appear in the literature of untoward effects, severe reactions, and even deaths following its use intravenously. The most important papers on the subject, now grown quite voluminous, will be given in the bibliography.1 All the different types of reactions, from simple transient fever to fatal acute hemorrhagic encephalitis or nephritis were considered. No attempt was made at first to separate out of the complexa any distinct groups or types of symptoms. As a result, much confusion and misunderstanding in the description, tabulation, interpretation and explanation of these was produced.Gradually, one type of clinical picture occurring during or immediately after an intravenous arsphenamin injection, began to stand out. The chief symptoms were: redness of the face, dyspnea, a feeling of anguish and distress, cough and precordial pain. It was described first probably by Notthaft in 1911. In his

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

* * SCHEDULED MAINTENANCE * *

Our websites may be periodically unavailable between midnight and 04:00 ET Thursday, July 10th, for regularly scheduled maintenance.

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();